Tell us about your experiences with weight management. Take our survey!

Prednisone Side Effects

When I was first diagnosed with lupus, the Plaquenil alone was less effective than my rheumatologist wanted. So, he told me they would add prednisone and taper me off it once my symptoms and labs improved.

They informed me that prednisone was a strong steroid that would help reduce inflammation. It was a powerful drug, and it would definitely help, but like any medication, it did come with side effects. They warned me that the biggest side effect of prednisone was a change in appetite and moon face. Patients would always be hungry and constantly eating. The fat deposits and fluid retention would also change and go toward the face giving off a more rounded (moon) face shape.

I was not thrilled to hear this. But then again, the list of side effects was always longer than what they were treating so I just hoped for the best. At first, it was all trial and error, so everything was up in the air. I wanted to get better and feel normal again, so I was desperate and tried anything.

Lupus labs and steroids

Thankfully the prednisone was working, and my labs and symptoms were getting better. But I also did notice the side effects kick in. The hunger pains were real. Even though I had just finished snacking, I still felt hungry. There were even times when my stomach would start growling after meals. It was super embarrassing when it occurred at work. But, I felt like no matter I was always hungry. I tried to snack on healthy stuff like nuts, fruits, and veggies. I also added in more smoothies. But, with all of those extra calories, I gained so much weight.

Dread about prednisone side effects

I dreaded going to the doctor's office. They would always have to do vitals which included weight, and each time, it just kept going up and up. It was disheartening to look at the scale. I couldn’t fit into my clothes and would have to go shopping every few months. It was hard to accept that I no longer looked the same. I started to feel self-conscious and began wearing baggier clothing.

The dreaded moon face was the worst. My face was so chubby. Family and friends who hadn’t seen me in so long immediately noticed the weight. I would get haircuts and style my hair in a way that would hide my cheeks. I wanted to hide behind my hair and never tie my hair up.

My time on prednisone was the heaviest I had ever been. I gained about 25 pounds in a matter of months. But, the prednisone helped tremendously, and I was thankful for that. Soon I got the green light to taper off from my rheumatologist. I had been waiting for this news forever and was ecstatic that the day was finally here. I have been off prednisone for a couple of years, but the weight gain is so difficult to lose. I still have some weight to lose and am hoping, with time, it slowly sheds off.

Have any of you taken prednisone? Did you experience any symptoms?

By providing your email address, you are agreeing to our Privacy Policy and Terms of Use.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Lupus.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

Please read our rules before commenting.